A Facial Marker in Facial Wasting Rehabilitation
February 2012 | Volume 11 | Issue 2 | Original Article | 202 | Copyright © February 2012
Background: Facial lipoatrophy is one of the most distressing manifestation for HIV patients. It can be stigmatizing, severely affecting
quality of life and self-esteem, and it may result in reduced antiretroviral adherence. Several filling techniques have been proposed
in facial wasting restoration, with different outcomes. The aim of this study is to present a triangular area that is useful to fill in facial
Methods: Twenty-eight HIV patients rehabilitated for facial wasting were enrolled in this study. Sixteen were rehabilitated with a non-
resorbable filler and twelve with structural fat graft harvested from lipohypertrophied areas. A photographic pre-operative and post-
operative evaluation was performed by the patients and by two plastic surgeons who were “blinded.” The filled area, in both patients
rehabilitated with structural fat grafts or non-resorbable filler, was a triangular area of depression identified between the nasolabial
fold, the malar arch, and the line that connects these two anatomical landmarks.
Results: The cosmetic result was evaluated after three months after the last filling procedure in the non-resorbable filler group and
after three months post-surgery in the structural fat graft group. The mean patient satisfaction score was 8.7 as assessed with a visual
analogue scale. The mean score for blinded evaluators was 7.6.
Conclusion: In this study the authors describe a triangular area of the face, between the nasolabial fold, the malar arch, and the line
that connects these two anatomical landmarks, where a good aesthetic facial restoration in HIV patients with facial wasting may be
achieved regardless of which filling technique is used.
J Drugs Dermatol 2012;11(2):202-208.
The use of highly active retroviral therapy (HAART) with
protease inhibitors, first introduced in the United States
in 1997, has demonstrated a significant clinical benefit in
the treatment of HIV infection.1,2 Within one year of its introduc-
tion, mortality rates dropped by 45%, and there was a signifi-
cant decline in the number of reported AIDS-defining diseases.
But, as the most part of chronic pharmacologic therapies, there
are several side effects such as: diarrhea, renal calculi, nausea,
and perioral paresthesias.3
One medication-associated condition that has become prevalent
among HIV-infected patients is HIV-associated lipodystrophy,
a syndrome characterized by abnormal fat metabolism and
deposition.4 Broadly speaking the lipodystrophy syndrome is
composed of three components5: 1.) Lipoatrophy (subcutane-
ous fat loss in the face, limbs, and buttocks) 2.) Lipohypertrophy
(fat accumulation in the abdomen, and dorso-cervical fat pad) 3.) Metabolic disturbance (insulin resistance, hypercholesterol-
emia, and hypertriglyceridemia6).
Despite the initial reports of an association between protease in-
hibitors and lipodystrophy, it soon became apparent that other
drugs were implicated.7 In 1999, an association between thymi-
dine analogues, particularly d4T, and fat wasting was reported,8
supported by improvements in subcutaneous fat and serum
triglyceride levels after switching d4T to zidovudine (AZT) or aba-
cavir (ABC).9 Over the course of time it has been realized that the
components of lipodystrophy syndrome are, at least partially, in-
dependent processes,10,11 different antiretrovirals are associated
with different types and degrees of toxicity,12,13 and lipodystro-
phy syndrome is the result of a complex interaction between a
variety of factors.14 In general thymidine analogues, especially
d4T, are associated with lipoatrophy and protease inhibitors with
lipohypertrophy and dyslipidaemia.15